Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 4, NWS Pocatello, ID

April 8, 202214 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 8, 2022, 3:24 AM MDT for 14 counties in Idaho. It took effect at Apr 8, 2022, 11:00 PM MDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2022, 3:24 AM MDT (09:24 UTC)
In effect from
Apr 8, 2022, 11:00 PM MDT
Expired
Apr 9, 2022, 9:00 PM MDT
In force
22 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 5 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS75 KPIH 080924
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
324 AM MDT Fri Apr 8 2022

IDZ051>058-082100-
/O.NEW.KPIH.WI.Y.0004.220409T0500Z-220410T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
324 AM MDT Fri Apr 8 2022

...WIND ADVISORY IN EFFECT FROM 11 PM TONIGHT TO 9 PM MDT 
SATURDAY EVENING...

* WHAT...West-southwest winds 20 to 30 MPH with gusts up to 50 MPH 
  expected.

* WHERE...The eastern Magic Valley, Raft River region, Arco
  Desert, Snake Plain, and adjacent mountains, including but not
  limited to Burley, Heyburn, Shoshone, Carey, American Falls,
  Aberdeen, Pocatello, Chubbuck, Blackfoot, Idaho National
  Laboratory, Idaho Falls, Ammon, Rigby, and Rexburg. This
  includes large portions of Interstate 84, Interstate 86, and
  Interstate 15.

* WHEN...From 11 PM tonight to 9 PM Saturday evening.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured outdoor objects may be
  blown around. Patchy blowing dust may result in areas of reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects before the winds begin. Use extra 
caution when driving and keep both hands firmly on the wheel, 
especially if operating a high profile vehicle. If you encounter 
severe blowing dust, do not stop on the roadway. Slow down, turn 
on your lights, and use the painted roadway lines to guide you. 
Look for a safe place to pull as far off the highway as possible.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

KSmith
4 follow-up statements
452 
WWUS75 KPIH 082002
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
202 PM MDT Fri Apr 8 2022

IDZ051>058-091100-
/O.CON.KPIH.WI.Y.0004.220409T0500Z-220410T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
202 PM MDT Fri Apr 8 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 PM MDT SATURDAY...

* WHAT...West-southwest winds 20 to 30 MPH with gusts up to 50 
  MPH expected.

* WHERE...The eastern Magic Valley, Raft River region, Arco 
  Desert, Snake Plain, and adjacent mountains, including but not 
  limited to Burley, Heyburn, Shoshone, Carey, American Falls, 
  Aberdeen, Pocatello, Chubbuck, Blackfoot, Idaho National 
  Laboratory, Idaho Falls, Ammon, Rigby, and Rexburg. This 
  includes large portions of Interstate 84, Interstate 86, and 
  Interstate 15.

* WHEN...From 11 PM tonight to 9 PM Saturday evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured outdoor objects may be 
  blown around. Patchy blowing dust may result in areas of 
  reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
690 
WWUS75 KPIH 090747
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
147 AM MDT Sat Apr 9 2022

IDZ051>058-092100-
/O.CON.KPIH.WI.Y.0004.000000T0000Z-220410T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, and Lava Hot Springs
147 AM MDT Sat Apr 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West-southwest winds 20 to 30 MPH with gusts up to 50 
  MPH expected.

* WHERE...The eastern Magic Valley, Raft River region, Arco 
  Desert, Snake Plain, and adjacent mountains, including but not 
  limited to Burley, Heyburn, Shoshone, Carey, American Falls, 
  Aberdeen, Pocatello, Chubbuck, Blackfoot, Idaho National 
  Laboratory, Idaho Falls, Ammon, Rigby, and Rexburg. This 
  includes large portions of Interstate 84, Interstate 86, and 
  Interstate 15.

* WHEN...Through 9 PM this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured outdoor objects may be 
  blown around. Patchy blowing dust may result in areas of 
  reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
760 
WWUS75 KPIH 091626
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1026 AM MDT Sat Apr 9 2022

IDZ052-053-058-091730-
/O.CAN.KPIH.WI.Y.0004.000000T0000Z-220410T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Marsh and Arbon Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Inkom, McCammon, Downey, 
and Lava Hot Springs
1026 AM MDT Sat Apr 9 2022

...WIND ADVISORY IS CANCELLED...

For the Upper Snake Plain and the Arco desert, overall lighter 
northerly winds are moving into the area as cold air moves over 
the Montana divide. Winds are below wind advisory now by 10 to 15 
mph, and, overall winds will just continue to drop with northerly
winds moving in. For the Marsh and Albion Highlands, winds around
10 to 15 mph with gusts to 20 to 25 mph currently. Though winds 
are expected to increase 5 to 10 mph by mid afternoon, winds will 
remain below wind advisory criteria. 

$$

IDZ051-054>057-100300-
/O.CON.KPIH.WI.Y.0004.000000T0000Z-220410T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
1026 AM MDT Sat Apr 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West-southwest winds 20 to 30 MPH with gusts up to 50 
  MPH expected.

* WHERE...The Eastern Magic Valley, Raft River region, Lower Snake
  Plain, and adjacent mountains, including but not limited to
  Burley, Heyburn, Shoshone, Carey, American Falls, Aberdeen,
  Pocatello, Chubbuck, and Blackfoot. This includes large portions
  of Interstate 84, Interstate 86, and some of Interstate 15.

* WHEN...Through 9 PM this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured outdoor objects may be 
  blown around. Patchy blowing dust may result in areas of 
  reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
535 
WWUS75 KPIH 100255
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
855 PM MDT Sat Apr 9 2022

IDZ051-054>057-100400-
/O.EXP.KPIH.WI.Y.0004.000000T0000Z-220410T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook
855 PM MDT Sat Apr 9 2022

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Breezy to windy conditions will remain in place overnight, but 
widespread winds over 30 mph are no longer expected. Therefore 
the Wind Advisory will be allowed to expire. Localized very windy
conditions with gusts at or above 40 mph will still be possible, 
so motorists are encouraged to remain cautious for blowing dust. 
Expect another round of increased winds during the day Sunday. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 7, 2:58 PM MDT, 12 hours 26 minutes earlier.

Area forecast discussion, Apr 7, 2:58 PM MDT, 12 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
258 PM MDT Thu Apr 7 2022

.SHORT TERM...Today and Friday. High pressure remains in place
through tomorrow. Look for continued warming with highs of 60s
and 70s by tomorrow. We look to remain about 4 to 8 degrees off of
records highs Friday. There is a 10 percent chance of reaching
records for most climate locations. Models continue to show clouds
over the area. If we clear out instead, which is unlikely, we
have the potential to reach records. By Friday night the next
system starts to approach. Winds start increasing by Friday
afternoon. From around 3 am to 9 am, a cold front moves through
the area. Eastern Magic Valley has the strongest winds, just below
wind advisory of 25 to 30 mph with 35 mph to 40 mph winds. Have
highlighted this wind potential with a Special Weather Statement
for now. Expect blowing dust in the Eastern Magic valley. There is
widespread consensus among models that we lose upper level
support by Saturday afternoon, which will lend to weaker winds
across the whole Snake Plain. There continue to be a few models,
including the NBM 4.1, that support wind advisories for the entire
Snake Plain. However, due to lack of widespread model support,
have held off for now on wind advisories. At the very least, a
lake wind advisory for the American Falls reservoir may be needed
on Saturday.
Wyatt

&&

.LONG TERM...Sat through next Thu night. Low pressure lingers for
most of the period. It appears as though the precipitation threat
lowers for the last day and a half as the trough axis moves to the
east, putting colder north to northwesterly air flow over the
forecast area. Height anomalies are very low, so high temperatures
will be cold, possibly unusually so during the period. Overnight
lows should be a wash with nearly continuous cloud cover except for
a couple of periods. There is a risk of snowfall, even at the Snake
River plain elevations. None of the snow will stay around for the
afternoons as temperatures get above freezing. Accumulations in the
mountains and highlands do not appear to be much, with 24 hours
amounts staying in the 1 to 3 inch range except for some above
8000ft locations which may get to the 3 to 5 inch range. So do not
see any need for Winter Weather products at this time. The strongest
trough appears to be in the first period, with a quick decrease
during Sat afternoon. Not sure if the indicated cold bias in the
Forecast Builder grids will continue since this is more of a wintry
pattern. Had to increase overnight humidity as it was too low for
such a wet-looking period. Wind also looks as if it will get to
Advisory levels, as the trough remaining overhead keeps the upper
level support to the south and southeast, away from eastern Idaho.
So while the pattern is active, none of the periods has seriously
impactful weather.
Messick

&&

.AVIATION...High pressure will keep wind light with occasional
terrain-induced wind tonight, but by mid-day an incoming trough will
bring a southerly component to the wind, though still light to
moderate until late Fri night. No CIGs with only occasional FEW
clouds in the mid- and cirriform levels. Unlimited VSBY expected.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.